C.R. BARD, INC. (COVINGTON) -1018233 CLOSED WOUND SUCTION 100ML SILICONE EVACUATOR, HUBLESS SILICONE FLAT DRAIN, 7MM; SILICONE BULB WOUND DRAIN
Back to Search Results |
| Model Number |
0071370 |
| Medical Device Problem Codes |
Material Fragmentation (1261); Material Split, Cut or Torn (4008)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/13/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.The device was not returned.
Event or Problem Description
It was reported that the drainage evacuator broke right at the joint between the translucent and white solid part.It was mentioned that this was the second drain that broke.Per follow-up information via email on 01nov2021, it was reported that the product was used on the patient but there was no patient injury reported.It was also mentioned that the representative picked up one broken unit and that was not the device that broke off in the patient.It was further reported stated that drain was placed through the abdominal wall intra-operatively.It was ordered to be removed post-operatively on day 6.When nurse pulled on the drain, it came out easily, but did not have any portion of the white part of drain attached.Hence, the patient required a repeat laparotomy operation to retrieve the white portion of the drain which put the patient at a risk for poorer wound healing and delayed recovery from the original operation.
Additional Manufacturer Narrative
The reported event was confirmed cause unknown.1 sample was confirmed to exhibit the reported failure.The device had not met specifications.The product was used for patient treatment.The product had caused the reported failure.Visual evaluation of the returned sample noted one opened (without original packaging), silicone flat drain.Visual inspection of the sample noted the flat drain was torn.The lot number was unknown; therefore, the device history record could not be reviewed.The instructions for use were found adequate and state the following: ¿indications for use: wound drains are used to remove exudates from wound sites.A.Drain placement: 1.Place wound drain(s) within critical fluid collection areas.2.Draw non-perforated section of wound drain through skin until flat portion of drain is seated appropriately or drain indicator mark appears at the skin surface.3.Attach non-perforated section of drain either to davol® "y"-connector or directly to evacuator inlet port.Note: (1) since the 1/8" silicone round drain cannot connect directly to the evacuator inlet port, davol #0070780 "y"-connector must be used to connect to evacuator.(2) when using two drains, the davol #0070790 "y"-connector must also be used with 3/16", 1/4" silicone round drains and 7, 10 and 12.7mm silicone flat drains.4.With two silicone drains; cut off plug from closed arm of "y"- connector.Attach both drains to "y"-connector and then attach "y"-connector to inlet port.Caution: do not puncture or perforate drain.B.To establish suction in evacuator 1.Open capped port.2.Squeeze evacuator.3.Close empty port.Orient plug strap so that plug tab does not contact inlet port.C.To empty container: 1.Open capped port over collection basin.2.Squeeze evacuator to empty.D.To re-establish suction 1.Repeat step "b" above.Note: reflux of fluid to the patient is minimized during reactivation by a built-in anti-reflux valve on inlet port.E.To read fluid volume 1.Open capped port to release vacuum.2.Read and record approximate volume.3.Empty and reactivate evacuator.Important: a.Check for fluid entering closed wound suction evacuator.Lack of flow may indicate all exudate has been removed.Check all connections for air leaks and wound tube perforations for exposure above skin.B.Several activations of the closed wound suction evacuator may be required to establish suction because of: air entering partially closed wound.An operative air pocket.C.The attached strap may be used to secure the evacuator to the patient.Precautions: 1.Avoid suturing through the drains to minimize the possibility of breakage.2.Drains should lie flat and in line with the skin exit path.3.Particular care should be taken to avoid any obstacles to the drain exit path.4.Drains should be checked for free motion during closure to minimize the possibility of breakage during/after removal.5.Drain removal should be done gently by hand.Drains should not be handled with pointed, toothed or blunt instruments which could cause cuts or nicks and lead to subsequent structural failure of the drain.Warning: drain breakage may require surgical removal.¿ h11: section a through f - the information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.H3 other text: the actual/suspected device was inspected.
Event or Problem Description
Event or Problem Description
It was reported that the drainage evacuator broke right at the joint between the translucent and white solid part.It was mentioned that this was the second drain that broke.Per follow-up information via email on 01nov2021, it was reported that the product was used on the patient but there was no patient injury reported.It was also mentioned that the representative picked up one broken unit and that was not the device that broke off in the patient.It was further reported stated that drain was placed through the abdominal wall intra-operatively.It was ordered to be removed post-operatively on day 6.When nurse pulled on the drain, it came out easily, but did not have any portion of the white part of drain attached.Hence, the patient required a repeat laparotomy operation to retrieve the white portion of the drain which put the patient at a risk for poorer wound healing and delayed recovery from the original operation.Per additional information received via email on 01nov2022, stated that the patient had an abdominal operation on (b)(6) 2021 which required the post-operation use of two drainage bags manufactured by becton dickinson.During the post-operation recovery time in hospital, the first bag was removed 2 days prior to the planned discharge date.The second bag was removed on the day of their intended discharge, (b)(6) 2021.At that time, the patient was in high spirits and reasonable health, feeling confident to return home for the remainder of their recovery.At the time of the removal, which was performed by the attending nurse, the outer tube separated from the connector, leaving half the drainage tube assembly still inside the patient.The removal required an emergency surgery to extract the remaining parts by dr.(b)(6), surgeon at (b)(6) hospital in (b)(6) canada.At the time, becton dickinson admitted liability for the defective drainage bag device, and it was taken out of circulation.This mishap was not due to the nurses' performance.Dr.(b)(6) and staff could provide further information for this conclusion if required.The result of this defective drainage bag and the second surgery was undue pain caused by a major infection, and other health issues including severely slowed recovery and inability to eat.This was also during the time of the covid-19 lockdown and (b)(6) hospital restrictions limited patient visitation.Thus, family support was extremely limited.The massive infection that set in after the emergency surgery, measured 7cm in size with multiple tunneling lines, some reaching 3cm.The customer would like to state that the setback in recovery caused both physical pain as mentioned above, and severe mental anguish not only experienced by patient but also experienced by their immediate family.Understandably, this did not provide a positive mental state for recovery, which was in stark contrast to patient's state after the original surgery.The result was that this extended the patient's hospital stay to over three weeks, their weight also dropped to 89lbs, and the patient was sent into isolation because of the risk they might have developed c.Difficile.None of these issues had presented themselves after the original surgery.The issues did not stop upon release.The hospital needed the beds, so the patient was released to home care before the infection cleared.It took months for the infection to finally disappear.The patient's slow rate of recovery from the second surgery nearly precluded them from the ability to partake in chemotherapy post-surgery and did result in their inability to continue chemotherapy past one session because they were far too weak to continue.It has taken nearly one year of recovery for the patient to finally be in a position of health where they are now off most of their medication from both surgeries and could perform normal daily tasks without assistance.The customer would like to discuss compensation.The customer stated that they do not know what the failure rate of these drainage bags are but the above issues should never have occurred and that rate should be zero.At the time, bd representative asked the surgeon if they could get the customer's contact information to discuss compensation.However, the representative never contacted the customer, even though the customer stated that they would like to speak to representative.
Additional Manufacturer Narrative
The reported event was confirmed and the cause was unknown.A potential root cause for this failure mode could be ¿incorrect cleaning method¿ the lot number was unknown; therefore, the device history record could not be reviewed.The instructions for use were found adequate and state the following: ¿indications for use: wound drains are used to remove exudates from wound sites.A.Drain placement : 1.Place wound drain(s) within critical fluid collection areas.2.Draw non-perforated section of wound drain through skin until flat portion of drain is seated appropriately or drain indicator mark appears at the skin surface.3.Attach non-perforated section of drain either to davol® "y"-connector or directly to evacuator inlet port.Note: (1) since the 1/8" silicone round drain cannot connect directly to the evacuator inlet port, davol #0070780 "y"-connector must be used to connect to evacuator.(2) when using two drains, the davol #0070790 "y"-connector must also be used with 3/16", 1/4" silicone round drains and 7, 10 and 12.7mm silicone flat drains.4.With two silicone drains; cut off plug from closed arm of "y"- connector.Attach both drains to "y"-connector and then attach "y"-connector to inlet port.Caution: do not puncture or perforate drain.B.To establish suction in evacuator 1.Open capped port.2.Squeeze evacuator.3.Close empty port.Orient plug strap so that plug tab does not contact inlet port.C.To empty container 1.Open capped port over collection basin.2.Squeeze evacuator to empty.D.To re-establish suction 1.Repeat step "b" above.Note: reflux of fluid to the patient is minimized during reactivation by a built-in anti-reflux valve on inlet port.E.To read fluid volume 1.Open capped port to release vacuum.2.Read and record approximate volume.3.Empty and reactivate evacuator.Important: a.Check for fluid entering closed wound suction evacuator.Lack of flow may indicate all exudate has been removed.Check all connections for air leaks and wound tube perforations for exposure above skin.B.Several activations of the closed wound suction evacuator may be required to establish suction because of: - air entering partially closed wound.- an operative air pocket.C.The attached strap may be used to secure the evacuator to the patient.Precautions: 1.Avoid suturing through the drains to minimize the possibility of breakage.2.Drains should lie flat and in line with the skin exit path.3.Particular care should be taken to avoid any obstacles to the drain exit path.4.Drains should be checked for free motion during closure to minimize the possibility of breakage during/after removal.5.Drain removal should be done gently by hand.Drains should not be handled with pointed, toothed or blunt instruments which could cause cuts or nicks and lead to subsequent structural failure of the drain.Warning: drain breakage may require surgical removal.¿ h11: section a through f - the information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.